Alert archive / New Mexico / Flash Flood Warnings in 2005

Flash Flood Warning 33, NWS Albuquerque, NM

September 2, 2005De Baca County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Sep 2, 2005, 2:11 AM MDT for De Baca County, New Mexico. It was in force for 109 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2005, 2:11 AM MDT (08:11 UTC)
Expired
Sep 2, 2005, 4:00 AM MDT
In force
109 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County De Baca County, NM

The radar

The Cannon AFB radar (KFDX), 52 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.2 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2005-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 370 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2005-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
370 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
2322 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 020811
FFWABQ
NMC011-021000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
211 AM MDT FRI SEP 2 2005

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL DE BACA COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 400 AM MDT

* AT 200 AM MDT...LAW ENFORCEMENT OFFICIALS REPORTED UP TO A FOOT
  AND A HALF OF WATER FLOWING OVER SECTIONS OF STATE ROAD 294 NEAR
  TAIBAN WHERE THE ROAD CROSSES TAIBAN CREEK. TAIBAN IS ABOUT 12
  MILES EAST OF FORT SUMNER. 

* LOCATIONS IMPACTED INCLUDE...
  RURAL EAST CENTRAL DE BACA COUNTY...
  THE TAIBAN CREEK DOWNSTREAM TO ITS CONFLUENCE WITH THE PECOS
  RIVER SOUTHEAST OF FORT SUMNER STATE MONUMENT...

ADDITIONAL RAINFALL AMOUNTS OF ONE INCH ARE EXPECTED IN THE WARNED
AREA THROUGH 330 AM MDT BEFORE THE RAIN LETS UP DURING THE PREDAWN
HOURS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS.

LAT...LON 3451 10416 3409 10418 3410 10394 3459 10395

$$

19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 1:53 PM MDT, 12 hours 18 minutes earlier.

Area forecast discussion, Sep 1, 1:53 PM MDT, 12 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
153 PM MDT THU SEP 1 2005

.DISCUSSION...CONVECTION FIRING EARLY AND OFTEN TODAY WITH A FEW
STRONG STORMS ALREADY. POTENTIAL FOR HAILERS AREAWIDE AND MAYBE
SOME STRONG WINDS OVER THE FAR W THROUGH THIS EVENING. THEN THERE
MAY BE A TRANSITION TO HEAVY RAIN CONCERNS DURING THE NIGHT. THIS
BASED MAINLY ON THE GFS WHICH PICKS UP ON A DISTURBANCE HEADING N
INTO SW AND SC NM NOW. OTHER MODELS DO AS WELL...BUT WITH LESS
PRECIP. GFS PROBABLY OVERDONE WITH ITS 1 TO 2 INCH BULLSEYES BUT
AREA LOOKS REASONABLE FROM THE SW AND SC MOUNTAINS NE ALONG THE E
SLOPES OF CNTRL MOUNTAINS ONTO THE ERN PLAINS. MEANWHILE THINGS
ARE FIRING IN THE NE AS WELL...WITH LAST NIGHTS DISTURBANCE STILL
AFFECTING THIS AREA. BULK OF THIS ACTIVITY MAY BE OUT OF THE NE BY
SUNSET.

ALL OF THIS IS HAPPENING DESPITE UPPER LEVEL HIGH CENTERED OVER THE
STATE. YESTERDAYS COLD FRONT HAS FRESHENED THE LOW LEVEL MOISTURE
AREAWIDE AND THE COUPLE OF DISTURBANCES HAVE AIDED IN THE LIFT AND
INSTABILITY. MOISTURE TO BE RECYCLED FRI WITH MOST ACTIVE AREAS
BEING THE W AND CNTRL MOUNTAINS WHERE WE WILL CARRY SCATTERED POPS.

GENERAL DECREASE IN COVERAGE OF CONVECTION STILL FORECAST FOR THIS
WEEKEND AS UPPER HIGH REMAINS NEAR THE AREA. NAM HOLDS IN HIGH OVER
THE STATE AND EVEN SHIFTS IT A BIT N...WHILE GFS TAKES RIDGE AXIS
SE. GFS THUS MORE BULLISH ON PRECIP OVER THE W AND N THIS WEEKEND
WITH SOME MONSOON MOISTURE AND WEAK DISTURBANCES MOVING NE IN THE SW
FLOW ALOFT. WILL KEEP ISOLATED POPS FOR NOW OVER THE CWA WITH BEST
POPS FAVORING THE W AND N MOUNTAINS.

GFS EVENTUALLY BUILDS UPPER HIGH BACK OVER NM NEXT WEEK WITH LIMITED
MOISTURE. APPEARS BACK DOOR FRONT LESS OF A CONCERN AS WELL. THUS
WILL KEEP JUST ISOLATED POPS FOR NEXT WEEK ALL AREAS. CHJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  57  88  57  85 /  10  10  10  20
GALLUP..........................  50  83  51  81 /  30  10  10  20
GRANTS..........................  51  82  52  81 /  40  20  20  10
GLENWOOD........................  59  88  58  87 /  20  20  20  20
CHAMA...........................  43  76  43  76 /  30  30  30  20
LOS ALAMOS......................  50  78  51  79 /  40  30  30  10
RED RIVER.......................  39  68  39  72 /  40  30  30  20
TAOS............................  46  79  49  80 /  40  30  20  20
SANTA FE........................  52  80  52  80 /  40  20  30  10
SANTA FE AIRPORT................  54  82  54  82 /  40  20  20  10
ESPANOLA........................  52  83  52  85 /  30  20  20  10
ALBUQUERQUE HEIGHTS.............  62  85  62  85 /  40  20  20  10
ALBUQUERQUE VALLEY..............  58  87  58  87 /  40  20  20  10
ALBUQUERQUE FOOTHILLS...........  59  85  59  85 /  40  20  20  10
ALBUQUERQUE WEST MESA...........  60  88  61  87 /  40  20  20  10
SOCORRO.........................  60  85  59  86 /  40  20  20  10
SANDIA PARK/CEDAR CREST.........  53  79  52  77 /  50  20  30  10
MORIARTY/ESTANCIA...............  49  82  50  82 /  50  30  30  10
CARRIZOZO.......................  57  83  56  84 /  40  20  20  10
RUIDOSO.........................  51  75  51  78 /  50  30  20  10
RATON...........................  47  83  50  83 /  30  20  20  10
LAS VEGAS.......................  50  78  50  79 /  40  20  20  10
ROY.............................  55  81  55  82 /  30  20  20  10
CLAYTON.........................  57  84  57  87 /  30  10  20  10
SANTA ROSA......................  56  87  56  89 /  40  10  20  10
TUCUMCARI.......................  60  87  61  91 /  30  10  20  10
FORT SUMNER.....................  59  87  59  88 /  40  10  20  10
CLOVIS..........................  60  85  60  88 /  30  10  20  10
PORTALES........................  59  86  59  89 /  30  10  20  10
ROSWELL.........................  65  88  63  91 /  40  10  20  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

40
Hazardous weather outlook, Sep 1, 6:00 AM MDT, 20 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU SEP 1 2005

NMZ001>021-026-021200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
559 AM MDT THU SEP 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

AN INCREASE IN LOW LEVEL MOISTURE LAST EVENING WILL COMBINE WITH AN
UPPER LEVEL DISTURBANCE...EXPECTED TO CROSS THE NORTHWEST PORTIONS
OF THE STATE THIS AFTERNOON...INCREASING THE CHANCE OF
THUNDERSTORMS. A FEW OF THESE STORMS HAVE A POTENTIAL TO BECOME
SEVERE WITH THE MAIN THREAT BEING STRONG DAMAGING WIND GUSTS WITH A
FEW STORMS PRODUCING HAIL UP TO ONE INCH IN DIAMETER. ANY LOCATION
FROM THE CONTINENTAL DIVIDE EAST TO THE TEXAS BORDER WILL BE
SUSCEPTIBLE FOR ONE OF THESE ISOLATED SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

49

In the hours before

Special weather statement, Sep 1, 8:30 PM MDT, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
830 PM MDT THU SEP 1 2005

NMZ020-021-020230-
CURRY COUNTY-ROOSEVELT COUNTY-

...STRONG NORTHWEST WINDS MOVING THROUGH SOUTHERN CURRY COUNTY
AND NORTHERN ROOSEVELT COUNTIES...

AT 830 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
LEADING EDGE OF A STRONG THUNDERSTORM OUTFLOW BOUNDARY EXTENDED FROM
NEAR MELROSE NORTHEASTWARD TO RANCHVALE TO THE TEXAS STATE LINE NORTH
OF PLEASANT HILL. THE OUTFLOW BOUNDARY WAS PUSHING TOWARD THE SOUTHEAST
AT 20 TO 25 MPH.

AS THIS BOUNDARY MOVES THROUGH YOUR LOCATION...EXPECT WINDS FROM THE
NORTHWEST AT 45 TO 55 MPH. THIS INCLUDES SOUTHERN CURRY AND NORTHERN
ROOSEVELT COUNTIES AND THE COMMUNITIES OF SAINT VRAIN...RANCHVALE...
CLOVIS...FLOYD AND PORTALES. THE STRONG WINDS SHOULD LAST 30 MINUTES
OR LESS BEFORE THUNDERSTORMS WITH HEAVY RAIN AND SMALL HAIL MOVE INTO
THE AREA BEHIND THE LEADING EDGE OF THE GUSTY WINDS. THE LAG TIME BETWEEN
THE STRONGEST WINDS AND ONSET OF HEAVY RAIN WILL BE ABOUT ONE HALF HOUR.
ARROYOS WILL QUICKLY FILL AND STREET FLOODING WILL BE POSSIBLE.

KJ
Special weather statement, Sep 1, 8:30 PM MDT, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
830 PM MDT THU SEP 1 2005

NMZ020-021-020330-
CURRY COUNTY-ROOSEVELT COUNTY-

...STRONG NORTHWEST WINDS MOVING THROUGH SOUTHERN CURRY COUNTY
AND NORTHERN ROOSEVELT COUNTIES...

AT 830 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
LEADING EDGE OF A STRONG THUNDERSTORM OUTFLOW BOUNDARY EXTENDED FROM
NEAR MELROSE NORTHEASTWARD TO RANCHVALE TO THE TEXAS STATE LINE NORTH
OF PLEASANT HILL. THE OUTFLOW BOUNDARY WAS PUSHING TOWARD THE
SOUTHEAST AT 20 TO 25 MPH.

AS THIS BOUNDARY MOVES THROUGH YOUR LOCATION...EXPECT WINDS FROM THE
NORTHWEST AT 45 TO 55 MPH. THIS INCLUDES SOUTHERN CURRY AND NORTHERN
ROOSEVELT COUNTIES AND THE COMMUNITIES OF SAINT VRAIN...RANCHVALE...
CLOVIS...FLOYD AND PORTALES. THE STRONG WINDS SHOULD LAST 30 MINUTES
OR LESS BEFORE THUNDERSTORMS WITH HEAVY RAIN AND SMALL HAIL MOVE
INTO THE AREA BEHIND THE LEADING EDGE OF THE GUSTY WINDS. THE LAG
TIME BETWEEN THE STRONGEST WINDS AND ONSET OF HEAVY RAIN WILL BE
ABOUT ONE HALF HOUR. ARROYOS WILL QUICKLY FILL AND STREET FLOODING
WILL BE POSSIBLE.

KJ
Local storm report, Sep 1, 8:31 PM MDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
831 PM MDT THU SEP 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLASH FLOOD      TUCUMCARI               35.17N 103.73W
09/01/2005                   QUAY               NM   TRAINED SPOTTER

            STREET FLOODING - UP TO 2 FEET IN SPOTS. SPOTTER RECORDED
            2.75 INCHES OF RAIN.

&&

MAF
Local storm report, Sep 1, 10:05 PM MDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1005 PM MDT THU SEP 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             GOLDEN                  35.27N 106.21W
09/01/2005  0.88 INCH        SANTA FE           NM   TRAINED SPOTTER

0305 PM     HAIL             13 N EDGEWOOD           35.27N 106.18W
09/01/2005  1.00 INCH        SANTA FE           NM   TRAINED SPOTTER

0400 PM     HAIL             14 N LAS VEGAS          35.80N 105.22W
09/01/2005  1.75 INCH        SAN MIGUEL         NM   LAW ENFORCEMENT

            20 MINUTES OF GOLFBALL HAIL NEAR MILE MARKER 360 ON
            INTERSTATE 25. STILL HAILING AT 420 PM.

0445 PM     HAIL             CHAPELLE                35.39N 105.29W
09/01/2005  1.00 INCH        SAN MIGUEL         NM   PUBLIC

            HAIL BETWEEN DIME AND QUARTER SIZE ACCUMULATED TO A DEPTH
            OF 6 TO 8 INCHES.

0455 PM     FLASH FLOOD      CHAPELLE                35.39N 105.29W
09/01/2005                   SAN MIGUEL         NM   PUBLIC

            TRES HERMANOS CREEK REPORTED OUT OF ITS BANK WHERE IT
            FLOWS INTO TECOLOTE CREEK 17 MILES SOUTH OF LAS VEGAS.
            ROCKS AND DEBRIS COVERED PORTIONS OF COUNTY ROAD B27.

0644 PM     HAIL             TUCUMCARI               35.17N 103.73W
09/01/2005  0.75 INCH        QUAY               NM   TRAINED SPOTTER

0715 PM     FLASH FLOOD      TUCUMCARI               35.17N 103.73W
09/01/2005                   QUAY               NM   TRAINED SPOTTER

            STREET FLOODING - UP TO 2 FEET IN SPOTS. SPOTTER RECORDED
            2.75 INCHES OF RAIN.

0723 PM     FLASH FLOOD      TUCUMCARI               35.17N 103.73W
09/01/2005                   QUAY               NM   LAW ENFORCEMENT

            EIGHT INCHES OF WATER ACROSS OLD ROUTE 66 AND TUCUMCARI
            BLVD. SOME HOMES ARE FLOODED IN TOWN.

&&
SUMMARY OF REPORTS FROM THURSDAY SEPTEMBER 1 2005.

KJ

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 6:15 PM MDTSevere Thunderstorm WarningABQQuay60 min
Sep 1, 6:47 PM MDTFlash Flood WarningABQQuay88 min
Sep 1, 8:13 PM MDTFlash Flood WarningABQQuay92 min
Sep 1, 8:20 PM MDTFlash Flood WarningABQDe Baca85 min

Nearby

Flash Flood Warnings in New Mexico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.